Gaussian kernels have only Gaussian maximizers

Elliott H. Lieb

Research output: Contribution to journalArticlepeer-review

170 Scopus citations


A Gaussian integral kernel G(x, y) on Rn×Rn is the exponential of a quadratic form in x and y; the Fourier transform kernel is an example. The problem addressed here is to find the sharp bound of G as an operator from Lp(Rn) to Lp(Rn) and to prove that the Lp(Rn) functions that saturate the bound are necessarily Gaussians. This is accomplished generally for 1<p≦q<∞ and also for p>q in some special cases. Besides greatly extending previous results in this area, the proof technique is also essentially different from earlier ones. A corollary of these results is a fully multidimensional, multilinear generalization of Young's inequality.

Original languageEnglish (US)
Pages (from-to)179-208
Number of pages30
JournalInventiones Mathematicae
Issue number1
StatePublished - Dec 1 1990

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'Gaussian kernels have only Gaussian maximizers'. Together they form a unique fingerprint.

Cite this